Hail, Lyon
- When
- May 29, 9:41 PM CST
- Where
- Lyon County, 3.86 mi W of Olpe
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.280, -96.240
On May 30, 2012 a cold front moved through the central Plains causing widespread thunderstorm activity. The early mode of the storms was a supercellular/multicellular mode with large hail and damaging winds, but by late evening they congealed into a squall line, with damaging winds being the primary threat.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
On May 30, 2012 a cold front moved through the central Plains causing widespread thunderstorm activity. The early mode of the storms was a supercellular/multicellular mode with large hail and damaging winds, but by late evening they congealed into a squall line, with damaging winds being the primary threat.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at May 29, 5:31 PM CST, 4 hours 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 631 PM CDT TUE MAY 29 2012 ...UPDATE TO AVIATION... .DISCUSSION... 19Z WATER VAPOR SHOWS THE MEAN WESTERLIES WELL NORTH ACROSS CANADA AND THE NORTHERN PLAINS. A COUPLE WAVES WERE MOVING EAST...ONE MOVING INTO THE NORTHERN ROCKIES. THIS LEAVES QUASI-ZONAL FLOW OVER KS. AT THE SFC...19Z OBS SHOWS THE FRONT /OR AT LEAST THE WIND SHIFT/ HAS PUSHED SOUTH INTO SOUTHEAST KS. THERE IS STILL A GOOD MOISTURE GRADIENT ACROSS ANDERSON AND COFFEY COUNTIES WHERE A CU FIELD IS SEEN TRYING TO EXPAND ON VISIBLE IMAGERY. FOR TONIGHT WITH A LACK OF LARGE SCALE FORCING...PRECIP CHANCES WILL BE DEPENDENT INITIALLY ON DIURNAL HEATING EARLY AND THEN THE LOW LEVEL JET AND ISENTROPIC LIFT OVERNIGHT. WITH THE BOUNDARY SOUTH OF ANDERSON AND COFFEY COUNTIES...IT APPEARS THE BETTER CHANCES FOR EVENING CONVECTION WILL BE MAINLY SOUTH OF THE FORECAST AREA. OVERNIGHT...THE NAM APPEARS TO BE THE ONLY MODEL WITH STRONG ENOUGH MOISTURE ADVECTION BETWEEN 800 AND 700MB FOR THE ISENTROPIC LIFT TO ACT UPON. THIS MAY BE A LITTLE OVERDONE GIVEN A GENERAL LACK OF MOISTURE SEEN WITHIN THIS LAYER FROM THE OUN AND AMA SOUNDINGS THIS MORNING. SO WHILE I CAN NOT COMPLETELY RULE OUT ELEVATED CONVECTION...AM NOT OVERLY EXCITED ABOUT THE PROSPECTS. THEREFORE HAVE GONE WITH SLIGHT CHANCES. ELEVATED INSTABILITY IS RELATIVELY MARGINAL SO PROSPECTS FOR SEVERE WEATHER APPEAR TO BE LOW. THINKING THE NIGHT IS MORE LIKELY TO BE CLEAR AND DRY...HAVE MIN TEMPS IN LINE WITH COOLER MOS GUIDANCE GIVEN RELATIVELY LOW DEWPOINTS AND SURFACE RIDGING. WEDNESDAY IS A LITTLE MORE COMPLICATED WITH PRECIP CHANCES. MODELS ARE STARTING TO KICK OUT SOME ENERGY BY THE AFTERNOON AS THE WAVE OVER THE NORTHWEST DIVES SOUTHEAST THROUGH THE PLAINS. WITH THE ECMWF STILL HINTING AT SOME KIND OF A MCS MOVING SOUTHEAST THROUGH KS...THERE REMAINS A GOOD DEAL OF UNCERTAINTY IN LOCATION OF PRECIP. NEVERTHELESS IT APPEARS THAT THE PROBABILITY FOR PRECIP SHOULD BE INCREASING THROUGH THE DAY AND HAVE TRENDED THE POPS UP DURING THE AFTERNOON WEDNESDAY. BETTER INSTABILITY SHOULD BE SOUTH OF THE FORECAST AREA WHERE THE HIGHER DEWPOINTS REMAIN. MAIN CONCERN WILL BE TEMPS GIVEN INCREASED CLOUD COVER AND NEUTRAL TEMP ADVECTION THANKS TO AN EASTERLY LOW LEVEL WIND. THINK HIGHS SHOULD REMAIN IN THE 70S. WOLTERS CHANCE FOR RAIN CONTINUES INTO WEDNESDAY NIGHT AS STRONG SHORTWAVE TROF DROPS ACROSS THE NORTHERN PLAINS INTO THURSDAY MORNING. CONCERNED THAT BETTER RAINFALL WILL OCCUR SOUTH OF THE AREA WHERE AIR IS MORE UNSTABLE ALONG THE SURFACE FRONT...OR TO THE NORTHEAST WHERE CONVERGENCE IN THE COLUMN AND BETTER SYNOPTIC LIFT COME TOGETHER. EC SOLUTION BRINGS 850MB DEFORMATION ACROSS THE AREA AND THAT WOULD GIVE MORE LIFT FOR BETTER CHANCES OF ACCUMULATING RAINFALL. HAVE GENERALLY LESS THAN HALF AN INCH IN THE FORECAST BUT HOPEFUL FOR LOCALLY HIGHER AMOUNTS. ANY PRECIP CHANCES FOR THURSDAY AFTERNOON WILL DEPEND ON HOW FAR SOUTH THE UPPER LOW TRACKS AND HAVE KEPT SOME PRECIP CHANCES CLEARING QUICKLY TO THE EAST INTO THE EVENING HOURS. AIRMASS BEHIND THE UPPER LOW IS QUITE COOL...AND HAVE HIGHS IN THE 60S THURSDAY WITH NEAR 70 FOR FRIDAY. WEATHER PATTERN TRANSITIONS INTO SATURDAY AS WESTERN RIDGE AMPLIFIES AND FRONT RETREATS BACK NORTHWARD. KEPT A SLIGHT CHANCE FOR SOME STORMS SATURDAY AS FRONT MOVES NORTH...OTHERWISE EXPECT TEMPERATURES TO CLIMB BACK INTO THE 80S FOR SATURDAY WITH MIDDLE 80S TO NEAR 90 WEST POSSIBLE SUNDAY. PRECIPITATION CHANCES FOR MONDAY AND TUESDAY WILL DEPEND ON HOW MUCH RIDGING PLAYS OUT IN THE UPPER PATTERN AND WHERE THE SURFACE FRONT BECOMES ORIENTED. BOTH EC AND GFS SEND A BACK DOOR COLD FRONT TOWARD THE CWA BEHIND THE UPPER TROF MOVING OFFSHORE THE EAST COAST. THE EC SLIGHTLY MORE AMPLIFIED AND WARMER WITH THE RIDGING WHILE THE GFS MORE ZONAL...WITH THE BOUNDARY IN NEBRASKA MOVING INTO THE NORTHERN COUNTIES FOR TUESDAY. COULD GET SOME PRETTY WARM TEMPERATURES IF WE END UP MIXING INTO THE THERMAL RIDGE...OR COULD GET LUCKY AND GET SOME RAIN IF THE FRONT MOVES SOUTH. KEPT A CON CENSUS FORECAST OF WARMER TEMPERATURES WITH INCREASING RAIN CHANCES INTO TUESDAY. 67 && .AVIATION... WILL KEEP TAFS VFR FOR THIS CYCLE. SOME CONCERN FOR CONVECTION IN THE 04Z-11Z RANGE BUT TOO MUCH UNCERTAINTY ON DEVELOPMENT AND COVERAGE FOR INCLUSION. MORE CONVECTION POSSIBLE IN THE LATTER SEVERAL HOURS BUT CONFIDENCE IS AGAIN LACKING. EAST TO NORTHEAST WINDS IN DRY LOW LEVELS WILL CONTINUE FOR THE BULK OF THE FORECAST. 65 && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 346 PM CDT TUE MAY 29 2012 KSZ008>012-020>024-026-034>040-054>056-058-059-302100- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 346 PM CDT TUE MAY 29 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS...GENERALLY ALONG AND SOUTH OF INTERSTATE 70 FROM LATE THIS AFTERNOON THROUGH EARLY EVENING. THERE IS ALSO A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE ENTIRE NORTHEAST KANSAS AREA AFTER MIDNIGHT WEDNESDAY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THUNDERSTORM CHANCES WILL SPREAD SOUTHEAST ACROSS THE ENTIRE AREA WEDNESDAY AFTERNOON AND WILL CONTINUE WEDNESDAY NIGHT AND MUCH OF THURSDAY. ADDITIONAL CHANCES FOR SHOWERS AND THUNDERSTORMS EXIST ON FRIDAY EVENING THROUGH SATURDAY AFTERNOON...AND THEN ONCE AGAIN FROM SUNDAY EVENING TO TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
The Topeka radar (KTWX), 80 km away, was scanning. The volume nearest the first event began at 03:39 UTC.
12 hail, 7 thunderstorm wind. Local standard time, as filed.
The hail fell for 10 minutes.
A trained spotter near Glasco reported a 65 mph wind gust.
Winds of 65 to 70 mph were estimated. Some crop damage was reported, but no hail size was available.
A COOP observer reported a 60 mph wind.
Trained spotters from across Pottawatomie County reported 60 to 65 mph wind gusts. The only reported damage was in Wamego where a few 6 inch tree limbs broke.
A trained spotter reported a 60 mph wind gust.
A framed building under construction was blown completely to the ground. This was a delayed report from broadcast media, and the time was estimated from radar.
Broadcast media and Emergency Managers in Shawnee County reported several 60 to 70 mph wind gusts. Power outages were reported from Willard, Rossville, Silver Lake, and north Topeka.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 379979, 379981, 379980, 379982, 379983, 379984, 379986, 379987, 379988, 379989, 379990, 379991, 379999, 379992, 379993, 379994, 380006, 380004, 379996.